This piece from the folks at ToxTalk caught my eye. It's another example of medicine's swinging pendulum. It looks like physo has made a comeback for the treatment of anticholinergic poisoning. Why? Because these days the problem is so much less often the result of TCA overdose.
Here's a little of the history. Back in the day TCA OD was the prototypical anticholinergic toxidrome. When I was a med student physo was popular in the treatment of TCA overdose. It readily reversed the anticholinergic delirium. Patients woke up promptly. Then came the reports of adverse cardiac effects and seizures. By the time I finished residency it was a no-no.
Fast forward. Today anticholinergic toxidromes are more commonly the result of over the counter antihistamines such as diphenhydramine. For many of those patients physo is safe and effective according to the ToxTalk expert. Careful, though, when the antihistamine OD is massive it may resemble the TCA toxidrome, so watch for signs like QRS widening and don't use physostigmine on those folks.
Contraindications are those situations in which cholinomimetic action would be harmful, e.g. asthma.
Monday, April 30, 2012
Friday, April 27, 2012
Monday, April 23, 2012
Saturday, April 21, 2012
Friday, April 20, 2012
Thursday, April 19, 2012
This blog is not dead. Priorities of life outside the blogosphere came calling. During the hiatus I realized how important a part of my professional life blogging has been. I have also reevaluated the focus, which will more clinical. An effort to improve the quality of clinical posts may result in a decreased frequency. Expect the new and improved Notes to resume apace in the near future.